Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 14, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 28, 2009, 3:58 PM CDT for Crittenden County, Union County, Webster County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2009, 3:58 PM CDT (20:58 UTC)
- Expired
- Mar 28, 2009, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Crittenden County, KY, Union County, KY, Webster County, KY
The radar
The Evansville,IN radar (KVWX), 86 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 3:58 PM CDT | HAIL 0.75 | 5 S Sturgis, KY | DIME-SIZED HAIL 5 MILES SOUTH OF STURGIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 282058 TORPAH KYC055-225-233-282130- /O.NEW.KPAH.TO.W.0014.090328T2058Z-090328T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 358 PM CDT SAT MAR 28 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL UNION COUNTY IN NORTHWEST KENTUCKY... SOUTHWESTERN WEBSTER COUNTY IN NORTHWEST KENTUCKY... NORTHEAST CRITTENDEN COUNTY IN WESTERN KENTUCKY... * UNTIL 430 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTHWEST OF STURGIS...OR NORTHEAST MARION...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... STURGIS BY 420 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3761 8798 3748 8783 3738 8798 3747 8807 TIME...MOT...LOC 2058Z 218DEG 25KT 3741 8807 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:06 PM CDT, 52 minutes earlier.
Area forecast discussion, Mar 28, 3:06 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 306 PM CDT SAT MAR 28 2009 .DISCUSSION... A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT MOVING THROUGH BY EARLY EVENING. SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN ISSUED FOR THESE AREAS UNTIL 02Z. WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE REGION. SURFACE TEMPERATURES WILL PREVENT ANY SNOW ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S. RAIN AND SNOW WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE QUICKLY RETURNING BY SUNDAY AFTERNOON. AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY. MONDAY NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY. SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF THE AREA. AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA. BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. THIS WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY. FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND. IN THE EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX GUIDANCE. && .AVIATION... OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME. WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD. WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO ACCUMULATION. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...RST AVIATION...AD
Hazardous weather outlook, Mar 28, 9:50 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT SAT MAR 28 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 950 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH. FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN ILLINOIS. NOLES
In the hours before
Special weather statement, Mar 28, 3:24 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 324 PM CDT SAT MAR 28 2009 KYZ007-010-282130- LIVINGSTON-CRITTENDEN- INCLUDING THE CITIES OF...SMITHLAND...MARION 324 PM CDT SAT MAR 28 2009 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN LIVINGSTON COUNTY KENTUCKY... THROUGH 4 PM...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS SOUTHEAST LIVINGSTON COUNTY AND INTO WESTERN CRITTENDEN COUNTY. THE STORM WILL PASS OVER THE CITY OF MARION KENTUCKY AROUND 345 PM. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. THE STORM COULD INTENSIFY TO SEVERE LEVELS AT ANY TIME. GUSTY WINDS AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STORM AS IT MOVES NORTHEAST AT 40 MPH. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:55 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 35 min |
| Mar 28, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden | 41 min |
| Mar 28, 3:47 PM CDT | Tornado Warning | PAH | Crittenden | 28 min |
| Mar 28, 4:08 PM CDT | Severe Thunderstorm Warning | PAH | Union | 22 min |
| Mar 28, 4:12 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Lyon, Trigg | 33 min |
| Mar 28, 4:16 PM CDT | Tornado Warning | PAH | Union, Webster | 29 min |
| Mar 28, 4:18 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 42 min |
| Mar 28, 4:37 PM CDT | Tornado Warning | PAH | Henderson | 23 min |
| Mar 28, 4:37 PM CDT | Tornado Warning | PAH | Christian, Trigg | 53 min |
| Mar 28, 4:42 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Webster | 48 min |
| Mar 28, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union | 27 min |
| Mar 28, 5:02 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 43 min |
| Mar 28, 5:08 PM CDT | Tornado Warning | PAH | Hopkins, McLean, Muhlenberg, Webster | 40 min |
| Mar 28, 5:12 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd | 48 min |
| Mar 28, 5:13 PM CDT | Tornado Warning | PAH | Henderson | 30 min |
| Mar 28, 5:36 PM CDT | Tornado Warning | PAH | Daviess, McLean | 39 min |
| Mar 28, 5:39 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson | 51 min |
| Mar 28, 5:45 PM CDT | Tornado Warning | PAH | Todd | 15 min |
| Mar 28, 5:54 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 17 min |
| Mar 28, 6:06 PM CDT | Tornado Warning | PAH | Daviess | 28 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.